Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

May 7, 2021Boone County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 7, 2021, 4:23 PM EDT for Boone County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 4:23 PM EDT (20:23 UTC)
Expired
May 7, 2021, 5:00 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN

County Boone County, IN

The radar

The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS83 KIND 072023
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
423 PM EDT Fri May 7 2021

INZ037-072100-
Boone-
423 PM EDT Fri May 7 2021

...WINDS UP TO 50 MPH AND HALF INCH HAIL WILL AFFECT SOUTHERN BOONE 
COUNTY...

At 423 PM EDT, a strong thunderstorm was located 11 miles east of
Crawfordsville, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lebanon, Whitestown, Advance and Ulen. 

This includes Interstate 65 between mile markers 131 and 141.
 
LAT...LON 4005 8627 3992 8639 3992 8645 3999 8670
      4008 8669
TIME...MOT...LOC 2023Z 290DEG 29KT 4002 8669 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 7, 2:41 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 7, 2:41 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
241 PM EDT Fri May 7 2021

.Mesoscale Update...
Issued at 1239 PM EDT Fri May 7 2021

There will be a non-zero severe weather threat later this afternoon
as a weakly unstable airmass interacts with forcing provided by a
cold front.  Scattered showers and isolated storms are expected to
form between now and 3 PM with most intense showers and storms from
4 to 8 PM.  So far today, the atmosphere has remained stable enough
to inhibit anything more than a light rain shower, but latest model
soundings are suggesting there may be upwards of 300-400 J/kg of
CAPE forming across much of central Indiana.  Normally this wouldn't
be enough to be too much of a concern, but with the extremely steep
low level lapse rates from the surface to 700mb and continuing up to
the tropopause and fairly decent mid level shear, a stronger storm
can't be ruled out.  Best chances for stronger storms will be across
the south and east where dew points are now crossing into the low
40s.

An inverted V sounding and good mixing may allow for an isolated
damaging wind gust, but the primary threat looks to again be small
hail.  Any stronger shower or storm will likely have pea sized hail
with the strongest storms perhaps having hail up to an inch. Will
continue to monitor the threat going into later today, but overall
the conditions don't look as favorable as yesterday when no severe
weather occurred across the forecast area.

&&

.Short Term...(Tonight through Sunday)
Issued at 238 PM EDT Fri May 7 2021

...FROST ADVISORY TONIGHT, HEAVY RAIN SUNDAY...

Any ongoing convection should quickly exit the area and dissipate by
midnight.  Skies will quickly clear with the loss of diurnal
heating.  Winds will also quickly taper off as an inversion builds
just off the surface and cuts off the mixing down of winds.  This
clearing combined with light winds and dry surface air will allow
for efficient radiational cooling and a drop of temperatures into
the low to mid 30s. With those conditions being favorable for frost
formation, have issued a Frost Advisory generally near and north of
I-74.  A couple caveats may limit the overall coverage of frost with
an area of mid level clouds across the southwestern counties that
could potentially be a bit further to the northeast, along a
generally dry surface layer.  Do think that there should be enough
to warrant the advisory, especially in favored areas that typically
run cooler.

Any frost should quickly dissipate Saturday morning with clouds
moving into the area during the afternoon and evening hours ahead of
an upper level trough and associated surface low that will be moving
into the area from the northwest. During the daytime hours, a strong
LLJ ahead of the low will be advecting plenty of moisture near the
surface and aloft with PWAT values near climatological records for
the day by 00Z Sunday. Dry weather should hold until after sunset on
Saturday with an initials surge of precipitation across the northern
counties.  Confidence in the initial axis remains somewhat low with
model solutions of the heaviest band of rain varying, but generally
north of I-70.

Going into Sunday, the surface low continues to deepen with
continued deep moisture advection into the daytime hours.  The
latest GFS run has deviated from other models and recent trends to
push the axis even further north than before, but don't have high
confidence in that.  Do think that the daytime axis will be a bit
further south which should limit the overall flood threat with the
heaviest precipitation offset from the Saturday night rain.  Amounts
of around 2 inches look likely for much if not all of central
Indiana with the potential for higher amounts to the north if the
GFS solution is realized.  A few rumbles of thunder are certainly
possible with such strong isentropic lift, but with the nearly moist
adiabatic temperature profile, CAPE values are minimal.

River ensembles suggest that minor flooding will be likely along the
lower White and Wabash rivers which makes sense considering that
area has been more wet recently and rivers are already slightly
elevated from the rains last week.  Don't expect any significant
flooding or flash flooding with 3 hour FFG generally at or below the
expected storm total rain, so don't plan on issuing any Flood
Watches at this time.  Will continue to monitor model trends and may
need to make adjustments as the smaller scale features in the rain
axis are more apparent.

&&

.Long Term...(Sunday Night through Friday)
Issued at 238 PM EDT Fri May 7 2021

The widespread rain and convection will be ending southeast Sunday
night into Monday morning as the low system moves east into the
Appalachians and surface high pressure slowly nudges in from
Manitoba and northwestern Ontario.

Then, an  upper trough will pivot southeast across the Great Lakes
and Ohio Valley early next week as the surface high continues to
slowly build in. This will result in dry weather and well below
normal temperatures through Tuesday night. Northern locales may not
reach 60 degrees, especially Monday.

After that period of dry weather, an upper trough will move across
the Great Lakes late next week as an inverted surface system moves
east across the South and points north into Ohio and Tennessee
Valleys. This warrants another chance of showers by Wednesday.
Temperatures will gradually moderate toward normal late next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1239 PM EDT Fri May 7 2021

IMPACTS:
- Scattered SHRA 18Z-00Z, isolated TSRA possible.
- Gusts up to 25kts to continue through 01Z

DISCUSSION: VFR conditions expected outside of any afternoon
convection today.  Scattered rain showers and isolated thunderstorms
will form over the next few hours, but any impacts to terminals will
be brief and minor, so no discrete mention in TAF except at BMG
where confidence is highest.  Westerly winds will continue to
occasionally gust to 25kts this afternoon before becoming more light
and northerly tonight into tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 10 AM EDT Saturday for INZ021-
028>031-035>049-054>057-063>065-072.

&&

Mesoscale...White
Short Term...White
Long Term...Koch
Aviation...White
Hazardous weather outlook, May 7, 3:26 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 PM EDT Fri May 7 2021

INZ021-028>031-035>049-054>057-063>065-072-081930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Nashville, Columbus,
Greensburg, and North Vernon
326 PM EDT Fri May 7 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM EDT SATURDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are expected through this evening. Severe
thunderstorms are not expected, but small hail is likely in stronger
showers and storms. Frost will form late tonight with temperatures
dropping into the mid 30s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to heavy rainfall, and widely scattered thunderstorm
activity, is likely Saturday night through Sunday that could lead to
some localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>062-067>071-081930-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Jackson-
Including the cities of Terre Haute, Brazil, Clay City, Spencer,
Sullivan, Linton, Bloomfield, Bloomington, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown
326 PM EDT Fri May 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are expected through this evening. Severe
thunderstorms are not expected, but small hail is likely in stronger
showers and storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to heavy rainfall, and widely scattered thunderstorm
activity, is likely Saturday night through Sunday that could lead to
some localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 7, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
423 PM EDT Fri May 7 2021

INZ037-072100-
Boone-
423 PM EDT Fri May 7 2021

...WINDS UP TO 50 MPH AND HALF INCH HAIL WILL AFFECT SOUTHERN BOONE
COUNTY...

At 423 PM EDT, a strong thunderstorm was located 11 miles east of
Crawfordsville, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lebanon, Whitestown, Advance and Ulen.

This includes Interstate 65 between mile markers 131 and 141.

LAT...LON 4005 8627 3992 8639 3992 8645 3999 8670
      4008 8669
TIME...MOT...LOC 2023Z 290DEG 29KT 4002 8669

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:20 PM EDTFrost AdvisoryINDBartholomew, Boone, Brown, Carroll, Clinton, Decatur and 22 more20 hr
May 7, 7:13 PM EDTSpecial Weather StatementINDShelby32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.